Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 3:19 PM CST for Clay County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2006, 3:19 PM CST (21:19 UTC)
- Expired
- Jan 28, 2006, 4:00 PM CST
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 3:32 PM CST | HAIL 0.88 | 3 S Wakefield, KS | DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 282119
SVRTOP
KSC027-282200-
/O.NEW.KTOP.SV.W.0002.060128T2119Z-060128T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 400 PM CST
* AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF WAKEFIELD...OR ABOUT 15
MILES SOUTH OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...
GREEN...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3922 9695 3915 9697 3915 9723 3917 9723
3934 9712 3936 9712 3953 9700 3955 9700
3955 9695
$$3 follow-up statements
000
WWUS53 KTOP 282135
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CST SAT JAN 28 2006
KSC027-282200-
/O.CON.KTOP.SV.W.0002.000000T0000Z-060128T2200Z/
CLAY-
333 PM CST SAT JAN 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR EASTERN CLAY COUNTY...
AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WAKEFIELD...OR ABOUT 13 MILES
SOUTH OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.
SPOTTERS HAVE REPORTED FUNNEL CLOUDS WITH THIS STORM...HOWEVER NO
TORNADOES HAVE BEEN REPORTED AT THIS TIME.
LOCATIONS IMPACTED INCLUDE...
GREEN.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3922 9695 3915 9697 3915 9723 3917 9723
3934 9712 3936 9712 3953 9700 3955 9700
3955 9695
$$000
WWUS53 KTOP 282147
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CST SAT JAN 28 2006
KSC027-282200-
/O.CON.KTOP.SV.W.0002.000000T0000Z-060128T2200Z/
CLAY-
346 PM CST SAT JAN 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR EASTERN CLAY COUNTY...
AT 344 PM CST...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WAKEFIELD...OR
ABOUT 13 MILES SOUTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GREEN AND MILFORD LAKE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3922 9695 3915 9697 3920 9705 3934 9702
3953 9700 3955 9700 3955 9695
$$000
WWUS53 KTOP 282156
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CST SAT JAN 28 2006
KSC027-282206-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-060128T2200Z/
CLAY-
356 PM CST SAT JAN 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY EXPIRES AT
400 PM CST...
AT 356 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3922 9695 3915 9697 3920 9705 3934 9702
3953 9700 3955 9700 3955 9695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 4:25 AM CST, 10 hours 54 minutes earlier.
Area forecast discussion, Jan 28, 4:25 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CST SAT JAN 28 2006 .DISCUSSION... APPEARS STG CDFNT WILL ENTER THE CWA LATER TODAY WITH AN ATTENDANT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS. PREFER RUC FCST...AND LATEST NAM CONVERGES TO THAT SOLUTION DURING THE DAY AS WELL. SFC LOW NWRN KS APPEARS WILL MOVE MAINLY EAST BEFORE DEVELOPING SOUTHEAST THIS EVENING...AS STG JET PUNCHES SOUTHEAST TOWARD THE ARK-LA-TEX. THIS SHOULD CAUSE THE FNT TO PICK UP STEAM AND MOVE WELL EAST OF AREA BY MIDNIGHT. SO ANY PCPN ALG FNT LATE THIS AFTERNOON SHOULD MOVE EAST OF AREA QUICKLY THIS EVENING. UPPER DYNAMICS AND LOW LVL SHEAR WILL BE MORE THAN SUFFICIENT TO ROTATE STORMS BEGINNING SWRN PTN OF CWA BY EARLY AFTERNOON. AMT OF SUNSHINE AHEAD OF FNT REST OF CWA WILL DICTATE HOW FAR EAST STG CONVECTION WILL PUSH. COULD SEE ANOTHER 5 TO 8 DEGREE RISE IN DEW POINTS WRN/CNTRL PTN OF CWA BY MIDDAY BEFORE DRYER AIR ARRIVES. SLIM CHANCE FOR LIGHT PRECIP REMAINS IN FCST TMRW...BUT NOT OVERLY IMPRESSED WITH RETURN MOISTURE. SOME LIFT WILL RETURN AS SCNDRY WAVE MOVES THROUGH AND INTO MEAN TROF POSITION TO OUR EAST. REST OF FCST FOR THE WEEK RATHER UNEVENTFUL WITH GENERALLY MILD WINTER WX EXPECTED. VERY LITTLE IF ANY CHANGE TO GRIDS BEYOND MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST SAT JAN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS BY MID TO LATE AFTERNOON.
In the hours before
Local storm report, Jan 28, 3:19 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 N MORGANVILLE 39.50N 97.20W
01/28/2006 1.00 INCH CLAY KS LAW ENFORCEMENT
REPORTED AT 28TH AND JAYHAWK RD.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 2:45 PM CST | Severe Thunderstorm Warning | TOP | Clay, Washington | 45 min |
| Jan 28, 3:45 PM CST | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| Jan 28, 4:14 PM CST | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
| Jan 28, 5:00 PM CST | Severe Thunderstorm Warning | TOP | Morris | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.